For patients with mild early Parkinson's disease, levodopa (sinemet) and other antiparkinsonian medications are usually effective for maintaining a good quality of life. As the disorder progresses, however, medications can produce disabling side effects. Many patients on long-term levodopa may develop troublesome dyskinesias, excessive movements that often cause the limbs and body to writhe or jump. In addition, their dose of levodopa no longer lasts as long as it once did. This may lead to "motor fluctuations", a condition in which the ability to move changes unpredictably between a mobile ("on"), state when medications seem to work, and an immobile ("off") state in which little effect of medication is apparent and normal movement is very difficult. When patients no longer have an acceptable quality of life due to these shortcomings of medical therapy, surgical treatment should be considered.